Nebraska, 2018

Heavy Snow and Winter Weather in Nebraska, April 1, 2018

April 1, 2018 · NWS OAX · 7 events in 7 counties and zones

Snow developed over southeast Nebraska early on April 1st. Moderate to heavy snow occurred in an east west band from a line south of Lincoln to Nebraska City.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Snow developed over southeast Nebraska early on April 1st. Moderate to heavy snow occurred in an east west band from a line south of Lincoln to Nebraska City. Snowfall totals ranged from 5 to 9 inches across southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 1, 2:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 1, 2:14 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
314 AM CDT Sun Apr 1 2018

.SHORT TERM...(Today through Monday)
Issued at 306 AM CDT Sun Apr 1 2018

Frontogenetically forced snow began to spread through the state of
Nebraska late Saturday night and this morning as a shortwave moved
into the region.  Dry air at the surface made it difficult for snow
to reach the ground initially, but accumulating precipitation
finally spread into the southwestern half of the CWA by around 2am.
The strongest forcing still looks as though it will be south of a
Seward, to Lincoln, to Nebraska City line, where generally 2-5
inches of snowfall are expected.  Locally higher amounts will be
possible, especially along and south of a line from southern Seward
county through western Nemaha county. Snow will continue through
much of the day, before finally tapering off around 4pm this
afternoon. A tight gradient between moderate snowfall and little to
no snow still looks possible along the northern edge of the
developing snowband. Fortunately winds look to remain light
throughout the event. Although, temperatures will of course
remain relatively cool today, topping out in the low 30s near the
KS/MO borders and near 40 degrees in northeast Nebraska. Southerly
flow will return to the region Monday allowing temperatures to
warm into the 40s as low pressure strengthens to our northwest.

.LONG TERM...(Monday night through Saturday)
Issued at 306 AM CDT Sun Apr 1 2018

The next low pressure system will move southeast from Wyoming,
through Colorado and into Kansas Monday night and into Tuesday. Rain
will spread across northeast Nebraska Monday evening and overnight
with thunderstorms possible across southeast Nebraska. Rain will
gradually change over to snow across the northeast early Tuesday
morning. Temperatures in the southeastern half of the CWA look to
remain in the mid 30s to around 40, allowing precip to remain in a
liquid state. While the NAM and GFS both show a chance of precip
moving through northeast Nebraska Tuesday morning, the ECMWF
remains the outlier in regards to a better shot at accumulating
light snow. The ECMWF also continues to depict strong winds, given
a very steep pressure gradient with this system.

High pressure will build into the region Wednesday and linger
through Thursday, allowing for a brief period of quiet weather
before the active pattern resumes, bringing more rounds of rain and
snow to the region through the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1217 AM CDT Sun Apr 1 2018

Area of light snow will continue to expand across southeast
Nebraska through Sunday afternoon. MVFR conditions are likely at
KLNK by 12Z with occasional IFR cigs/vsbys possible from 15Z
through 19Z. MVFR vsbys could also affect KOMA for a few hours as
well, but generally VFR conditions are forecast for KOMA and KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 4 PM CDT this afternoon for NEZ050-
     065>068-078-088>093.

IA...Winter Weather Advisory until 4 PM CDT this afternoon for IAZ090-
     091.

&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Dergan
Hazardous weather outlook, Apr 1, 2:36 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
336 AM CDT Sun Apr 1 2018

IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093-
012245-
Pottawattamie-Mills-Montgomery-Fremont-Page-Boone-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
336 AM CDT Sun Apr 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and Tonight

Light to moderate snow will fall across southeast Nebraska,
southwest Iowa, and parts of east central Nebraska today. Areas
generally along and southeast of a David City to Plattsmouth to
Clarinda Iowa line can expect 2 to 5 inches of snow with amounts
quickly tapering off north of that line. The most likely area for
the heaviest snow amounts will include the towns of Crete,
Fairbury, Beatrice, south Lincoln, Auburn, Falls City, and
surrounding areas.

A Winter Weather Advisory is in effect through Sunday afternoon
for parts of southeast Nebraska and southwest Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is another chance for generally minor snow accumulation
Monday night into Tuesday, mainly across northeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

IAZ043-055-056-NEZ011-012-015>018-031>034-012245-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Madison-Stanton-Cuming-Burt-
336 AM CDT Sun Apr 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Today and Tonight

The probability for widespread Hazardous Weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is another chance for generally minor snow accumulation
Monday night into Tuesday across northeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Johnson

When
April 1, 4:00 AM CST to 1:00 PM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Total snowfalls in Johnson County included 5.5 inches 1 mile south of Tecumseh and 5 inches at Sterling.

Heavy Snow, Jefferson

When
April 1, 5:00 AM CST to 1:00 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Heavy snow was reported across Jefferson County. Reports included 5 inches at Fairbury, 6 inches in Daykin, and 10 inches 3 miles southwest of Plymouth.

Heavy Snow, Lancaster

When
April 1, 5:00 AM CST to 3:00 PM CST
Where
Lancaster forecast zone
Reported by
Public
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Snowfall was reported in southern Lancaster County where 4.5 inches was measures 4 miles southwest of Bennett.

Heavy Snow, Saline

When
April 1, 6:00 AM CST to 3:00 PM CST
Where
Saline forecast zone
Reported by
Fire Department/Rescue
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

A total of 5.5 inches of snow of snow fell at Friend. Other reports in Saline County included 6 inches at Wilber, 7.1 inches at Western, 7.5 inches at Swanton, and 9.1 inches at Tobias.

Winter Weather, Seward

When
April 1, 6:00 AM CST to 3:00 PM CST
Where
Seward forecast zone
Reported by
Public
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Snowfall in Seward County was reported 4 miles east of Beaver Crossing where 3.6 inches was measured.

Heavy Snow, Nemaha

When
April 1, 6:00 AM CST to 3:00 PM CST
Where
Nemaha forecast zone
Reported by
Public
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Snowfall at Auburn totaled 4.2 inches.

Heavy Snow, Richardson

When
April 1, 6:00 AM CST to 3:40 PM CST
Where
Richardson forecast zone
Reported by
Public
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

In Richardson County, 5.5 inches of snow was measured in Falls City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754327, 753926, 754329, 753918, 753931, 754330, 754332.